Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 445, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Dec 9, 2012, 3:30 PM CST for Butler County, Wayne County, Missouri. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 9, 2012, 3:30 PM CST (21:30 UTC)
- Expired
- Dec 9, 2012, 4:00 PM CST
- In force
- 30 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butler County, MO, Wayne County, MO
The radar
The Paducah radar (KPAH), 139 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 9, 4:10 PM CST | HAIL 0.75 | Rombauer, MO | DIME SIZE HAIL IN ROMBAUER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 9, 2:10 PM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 445 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
870
WUUS53 KPAH 092130
SVRPAH
MOC023-223-092200-
/O.NEW.KPAH.SV.W.0445.121209T2130Z-121209T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CST SUN DEC 9 2012
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BUTLER COUNTY IN SOUTHEAST MISSOURI...
SOUTHEASTERN WAYNE COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 400 PM CST.
* AT 329 PM CST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HENDRICKSON...OR 10 MILES NORTHWEST OF POPLAR BLUFF...
MOVING EAST AT 35 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS. SOME ROTATION CONTINUES WITHIN THE STORM.
* LOCATIONS IN THE WARNED AREA INCLUDE...
WAPPAPELLO LAKE AREA...HENDRICKSON...WAPPAPELLO...SHOOK AND
ROMBAUER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SUNDAY EVENING FOR
SOUTHERN ILLINOIS AND WESTERN KENTUCKY AND SOUTHEAST MISSOURI.
LAT...LON 3696 9060 3708 9025 3696 9021 3696 9023
3694 9023 3692 9026 3687 9026 3684 9022
3682 9022 3679 9055
TIME...MOT...LOC 2130Z 252DEG 31KT 3688 9049
WIND...HAIL 60MPH 0.75IN
$$1 follow-up statement
046
WWUS53 KPAH 092145
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CST SUN DEC 9 2012
MOC023-223-092200-
/O.CON.KPAH.SV.W.0445.000000T0000Z-121209T2200Z/
BUTLER MO-WAYNE MO-
345 PM CST SUN DEC 9 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WAYNE AND NORTH CENTRAL BUTLER COUNTIES IN SOUTHEAST MISSOURI UNTIL
400 PM CST...
AT 343 PM CST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
HENDRICKSON...OR 7 MILES SOUTHWEST OF WAPPAPELLO LAKE AREA...MOVING
EAST AT 35 MPH. RADAR INDICATES THAT THE STORM HAD WEAKENED
SOMEWHAT. ISOLATED STRONG WINDS STILL POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 3696 9050 3708 9025 3696 9021 3696 9023
3694 9023 3692 9026 3687 9026 3684 9022
3682 9022 3680 9044
TIME...MOT...LOC 2145Z 252DEG 31KT 3691 9035
WIND...HAIL 60MPH <.50IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 3:00 PM CST, 30 minutes earlier.
Area forecast discussion, Dec 9, 3:00 PM CST, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 300 PM CST SUN DEC 9 2012 .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 217 PM CST SUN DEC 9 2012 TORNADO WATCH HAS JUST BEEN ISSUED FOR THE SOUTHWEST PART OF THE AREA. HERE ARE THE LATEST THOUGHTS ON SEVERE WEATHER. IN A NUTSHELL...THIS APPEARS TO BE ONE OF THOSE WATCHES THAT IS LOW CONFIDENCE...IN CASE A SPIN UP OR TWO WERE TO OCCUR. THIS IS NOT EXPECTED TO BE A MODERATE TO MAJOR ORDEAL. SO...STILL WAIT AND SEE ON THE PROSPECTS OF SEVERE WEATHER. DESPITE WHAT SEEMS TO BE SOME GOOD PARAMETERS FOR SEVERE STORMS...OTHERS ARE NOT AS IMPRESSIVE. CRAVEN/BROOKS SIG SEVERE VALUES ARE NOT TOO HIGH GIVEN THE SRH6*SBCAPE COMPUTATIONS SKEW/D ON THE LOW SIDE. AND...DESPITE 500 CAPES...MLYR CAPE IS LOWER. 30-40 KT JET IS NOT JUXTAPOSED WITH BEST UPPER JET FEATURE. AND LOW LEVEL LAPSE RATES ARE NOT TERRIBLY STEEP EITHER. NOW HAVING SAID THAT BASED ON THE THE RUC/MESO ANALYSIS...CONVECTION IS STARTING TO TAKE SHAPE NEAR THE FRONT OVER ARKANSAS AND WILL HEAD NORTHEAST. ADDITIONAL DESTABILIZATION AND BETTER PHASING OF THE LOWER AND MID LEVEL WINDS SHOULD CONTRIBUTE STRENGTHENING CONVECTION... AND PERHAPS ISOLATED SEVERE STORMS. THE FRONT SHOULD BE NEAR THE OHIO RIVER BY 00Z/01Z AS A SFC WAVE LIFTS NE ACROSS THE AREA AND ENDS UP OVER SRN INDIANA. THE FRONT WILL BE PUSHING OUT OF OUR EASTERN COUNTIES BETWEEN 06-09Z. REMOVED THE SMALL MIX MENTION FOR THE AREA LATE TONIGHT AND EARLY MONDAY MORNING. AM STILL A LITTLE BIT CONCERNED WITH THE NAM...BUT CONSENSUS SEEMS TO DEVIATE AWAY FROM THAT. OTHERWISE IN THE WAKE OF THE FRONT AND WITH HIGH PRESSURE BUILDING IN...IT WILL BE COLDER BUT DRY...AND MORE DECEMBER LIKE. USED A BLEND OF MODEL AND NUMERICAL GUIDANCE. ..NOLES.. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 300 PM CST SUN DEC 9 2012 THE EXTENDED PERIOD WILL BEGIN WITH THE MIDDLE OF THE COUNTRY UNDER RIDGING ALOFT AND A MODERATING AIR MASS OF ARCTIC ORIGIN. THE MED RANGE MODELS WERE IN GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH ABOUT DAY 5...WITH THE DEPICTION OF INCREASINGLY SWRLY FLOW ALOFT ACROSS THE CONUS AHEAD OF A LARGE MID/UPPER TROF IN THE SWRN CONUS. LOW LEVEL FLOW OVER THE PAH FORECAST AREA WILL BE SRLY/SWRLY THROUGH MOST OF THE EXTENDED PERIOD...INCREASING IN SPEED BY DAY 6 /SAT/ AS THE SYSTEM APPROACHES. THIS SYSTEM WILL HAVE A SFC LOW ASSOCIATED WITH IT...AND OVER THE WEEKEND /DAYS 6-7/ THE MED RANGE MODELS HAD DIFFERENCES IN THE STRENGTH AND PATH OF THE LOW...PLUS OTHER POSSIBLE NRN STREAM SHRTWVS. THE INITIALIZATION BLEND PROVIDED A SOLUTION FAIRLY CLOSE TO THE HPC PREFERENCE...WHICH IS TO USE MAINLY THE ENSEMBLE MEANS IN THAT TIME FRAME...WHERE THE AFOREMENTIONED SYSTEM DOMINATES THE PATTERN AND EJECTS TOWARD THE GREAT LAKES. HPC TEMPS WERE ALSO BLENDED INTO OUR FORECAST...WHICH HAD SOME EFFECT ON DAYS 6-7 TEMPS...WHICH WERE REALLY AN EDUCATED GUESS. IT SEEMS THE WARMING TREND THROUGH MOST OF THE WEEK MAY OCCUR SLIGHTLY QUICKER THAN PREVIOUS FORECASTS REFLECTED...DUE PARTLY TO THE ECMWF PATTERN WHICH WAS SIMILAR TO THE ENSEMBLE MEANS...WITH MORE PRONOUNCED WARM AIR ADVECTION. LARGE SCALE LIFT AHEAD OF THE LOW SHOULD RESULT IN A DECENT CHANCE OF RAINFALL ACROSS THE AREA MAINLY FRI NIGHT/SAT...WITH DIMINISHING CHANCES OVERNIGHT SAT NIGHT AND INTO SUNDAY. A WIND SHIFT TO THE W/NW IS PROGGED TO OCCUR SOMETIME DURING THE DAYLIGHT HOURS SUNDAY. TSTMS WILL BE POSSIBLE FRI NIGHT/SAT...BUT EXPECTED TO BE QUITE ISOLD IF THEY OCCUR. THERE IS STILL TOO MUCH CHAOS IN THE MODELS TO DETERMINE STORM STRENGTH. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1105 AM CST SUN DEC 9 2012 CONVECTIVE CHANCES WILL BE ON THE INCREASE THIS AFTERNOON. COLD FRONT SHOULD BE ALONG THE OHIO RIVER BY ABOUT 00Z AND COMPLETELY EAST OF THE REGION BY ABOUT 09Z/10Z. VARYING SOUTH WINDS WILL CONTINUE AHEAD OF THE FRONT...WITH A SHIFT TO THE NORTHWEST BEHIND IT. CIGS WILL CONTINUE TO BE ALL OVER THE PLACE EARLY ON IN THE UNSETTLED SW FLOW REGIME OFF THE SURFACE...AND WITH THE PRESENCE OF CONVECTION AND THE BOUNDARY. LOWER CLOUDS INTO THE MVFR...POSSIBLY IFR CATEGORY ANTICIPATED IN THE WAKE OF THE FRONT. ..NOLES.. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
Hazardous weather outlook, Dec 9, 10:35 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1035 AM CST SUN DEC 9 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1035 AM CST SUN DEC 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE LATEST STORM PREDICTION CENTER SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS COVERS SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS FROM ABOUT ROUTE 13 SOUTH...AND MOST OF WESTERN KENTUCKY. SHOULD SEVERE STORMS DEVELOP...THE CENTER INDICATES DAMAGING WINDS... MARGINALLY SEVERE HAIL AROUND 1 INCH...AND BRIEF...SHORT LIVED TORNADOES ARE ALL POSSIBLE. STORM MOTION SHOULD BE EAST TO NORTHEAST 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF THUNDERSTORMS IS FORECAST FOR SOUTHEAST MISSOURI... SOUTHWEST ILLINOIS...AND FAR SOUTHWEST KENTUCKY FRIDAY NIGHT. HEAVY RAIN AND LIGHTNING WILL BE THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORMS THAT OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND EARLY THIS EVENING.
In the hours before
Special weather statement, Dec 9, 12:54 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1254 PM CST SUN DEC 9 2012 MOZ076-087-091930- CAPE GIRARDEAU MO-PERRY MO- 1254 PM CST SUN DEC 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERRY AND NORTHWESTERN CAPE GIRARDEAU COUNTIES IN SOUTHEAST MISSOURI UNTIL 130 PM CST... AT 1251 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF DAISY...OR 13 MILES NORTHEAST OF MARBLE HILL...MOVING NORTHEAST AT 55 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS THAT MAY BE IMPACTED INCLUDE... DAISY...ALTENBURG...OAK RIDGE...POCAHONTAS...OLD APPLETON AND FROHNA.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 2:58 PM CST | Severe Thunderstorm Warning | PAH | Butler, Carter, Ripley, Wayne | 32 min |
| Dec 9, 3:16 PM CST | Tornado Warning | PAH | Butler, Carter, Ripley, Wayne | 17 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.